Iowa, 2012

Hail in Iowa, June 24, 2012

June 24, 2012 · NWS DMX · 3 events in 3 counties and zones

A weak MCS moved across Iowa during the day on the 23rd. The state remained under a weak warm air advection state during the early morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak MCS moved across Iowa during the day on the 23rd. The state remained under a weak warm air advection state during the early morning hours of the 24th. The MCS left behind boundaries both to the north and to the south of its southeastward track across central Iowa the previous day. Isolated thunderstorms formed along the boundaries. Severe parameters were relatively weak, though there was 40 to 60 kts of effective shear. CAPE was relatively low, around 1000 J/kg and the lifted index was between zero and +2 C. The freezing level was between 13,000 and 14,000 feet over the state with available CAPE in the -10 to -30 layer of the atmosphere around 200 J/kg. The first thunderstorms formed over southern Iowa with an isolated storm producing quarter size hail in Monroe County. A scattered line of thunderstorms developed over northern Iowa toward sunrise. Quarter size hail fell in Butler and Cerro Gordo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 11:48 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 23, 11:48 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1248 AM CDT SUN JUN 24 2012

...UPDATED FOR THE 18Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
SFC WARM FRONT LIFTING NORTH THIS MORNING AND IS BEGINNING TO MOVE
INTO THE FAR SOUTHWEST PORTION OF IOWA. STRONG THETA-E ADVECTION
CONTINUES TO MOVE THROUGH THE STATE WITH THE MUCAPE AXIS LIFTING
INTO NORTH CENTRAL AND NORTHEAST IOWA. THIS IS IN RESPONSE TO A 45
KT LOW LEVEL JET VEERING INTO CENTRAL IOWA. THUNDERSTORM ACTIVITY
OVER SOUTH CENTRAL IOWA LATE LAST EVENING AS SINCE DISSIPATED WITH
NEW CONVECTION DEVELOPING OVER THE NORTHEAST. THIS ACTIVITY WILL
SHIFT OUT OF THE FORECAST AREA EARLY THIS MORNING AS THE 700 MB CAP
EXPANDS INTO THE AREA.

THE WARM FRONT WILL LIFT INTO CENTRAL IOWA THIS MORNING AND WILL GET
JUST NORTH OF HIGHWAY 30 BY MID TO LATE MORNING BEFORE RETREATING
THE REMAINDER OF THE DAY. THE EXTREMELY WARM CONDITIONS WITH HIGHS
IN THE 90S WILL BE IN PLACE SOUTH OF THE BOUNDARY WITH MID TO UPPER
80S TO THE NORTH. CONDITIONS WILL BE HUMID ACROSS THE ENTIRE AREA
WITH DEWPOINTS RISING INTO THE MID 60S TO LOWER 70S. THIS WILL PUSH
HEAT INDICES TO NEAR 100 DEGREES OVER THE SOUTHERN HALF BY THIS
AFTERNOON. 700 MB TEMPERATURES BY 21Z THIS AFTERNOON WILL RANGE FROM
12C TO 15C. THESE TEMPERATURES SHOULD CAP MOST OF THE AREA THIS
AFTERNOON ALONG THE BOUNDARY. THE POSSIBLE EXCEPTION WOULD BE OVER
THE FAR SOUTHEAST WHERE THE CAP WILL BE WEAKER HOWEVER THE BRUNT OF
THE APPROACHING COLD FRONT WILL ARRIVE AFTER 00Z WITH LIMITED
FORCING TO PUNCH THROUGH THE CAP AND GET AIR PARCELS ACCELERATING
UP.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
LITTLE CHANGES IN THE EXTENDED WITH MAINLY QUIET CONDITIONS AND
MAIN FOCUS CONTINUING ON THE BUILDING THERMAL RIDGE ACROSS THE REGION
BY MIDWEEK. INITIALLY WARM FRONTAL BOUNDARY LIFTING THROUGH CWA
TODAY...TO PUSH BACK SOUTHWARD AS A WEAK COOL FRONT TONIGHT...AND
SHIFT BACK NORTHWARD LATE MONDAY INTO MONDAY NIGHT AS A WARM FRONT.
LITTLE MOISTURE AVAILABLE...ALONG WITH WEAK DYNAMICS ALOFT THEREFORE
HAVE DRY CONDITIONS AS THE FRONTAL BOUNDARY WOBBLES ACROSS THE CWA
THROUGH EARLY TUESDAY. MODELS TRY TO SPIT OUT SOME QPF MONDAY NIGHT
AS THETA-E ADVECTION PICKS UP AS FRONT LIFTS BACK NORTH. HOWEVER
MAIN PUSH OF MOISTURE LOOKS TO BE FURTHER NORTHWEST...SO HAVE KEPT
THE PERIOD DRY. WITH THE CENTRAL US UPPER RIDGE STRENGTHENING INTO
MID WEEK...THERMAL RIDGE BUILDS INTO THE REGION WITH H85
TEMPERATURES PUSHING INTO THE UPPER 20S TO AROUND 30 CELSIUS ACROSS
THE CWA FOR WEDNESDAY. THIS SHOULD SEND MAX TEMPERATURES INTO THE
90S ACROSS THE CWA...WITH DEWPOINTS EXPECTED TO BE IN THE MID TO
UPPER 60S. THIS WILL SEND HEAT INDICES INTO THE 100 TO 105 DEGREE
RANGE. WITH THE SOUTHWEST TO WESTERLY LOW LEVEL FLOW...IF DEWPOINTS
END UP BEING A LITTLE DRIER COULD SEE A FEW SITES APPROACH THE 100
DEGREE MARK ACROSS THE WEST CENTRAL/SOUTHWESTERN CWA. BACK DOOR COLD
FRONT STILL EXPECTED TO APPROACH NORTHERN CWA THURSDAY AND SLIDE
SOUTHWARD ACROSS THE CWA MAINLY THURSDAY NIGHT INTO FRIDAY. FRONTAL
BOUNDARY THEN STALLS OUT ACROSS THE CWA INTO THE UPCOMING WEEKEND.
THE NEXT CHANCES FOR PRECIPITATION ACROSS THE AREA WILL COME
THURSDAY NIGHT INTO THE WEEKEND...AS THE FRONTAL BOUNDARY REMAINS
SITUATED ACROSS THE AREA AND A MORE ZONAL TYPE UPPER LEVEL FLOW
PATTERN SETS UP. THEREFORE HAVE A COOLING TREND FOR TEMPS TOWARD
LATE WEEK INTO THE WEEKEND AS WELL.

&&

.AVIATION...24/18Z
THERE ARE POCKETS OF MOISTURE ACROSS IOWA AND WITH HEATING ARE
POPPING LOCAL MVFR CIGS IN AN EASTERLY FLOW...MAINLY OVER NORTHERN
TAF LOCATIONS.  THE POTENTIAL FOR THESE LOCAL MVFR CONDITIONS WILL
SHIFT TO MOST TAF LOCATIONS THROUGH THE FORECAST PERIOD AS A FRONTAL
BOUNDARY SHIFTS ACROSS THE AREA AND AN EASTERLY FLOW BECOMES MORE
PREVALENT.  SFC WIND SPEEDS WILL LIKELY INCREASE AFT 03Z AS WELL TO
10-20KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...FAB
Hazardous weather outlook, Jun 23, 10:11 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT SAT JUN 23 2012

IAZ004>007-015>017-023>028-033>036-044>047-057>059-070>072-081-082-
092-093-250415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1111 PM CDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT INTO
FRIDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE IS A
THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ037>039-048>050-060>062-073>075-083>086-094>097-250415-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1111 PM CDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT. THERE IS A SLIGHT THREAT OF SEVERE WEATHER WITH A FEW OF
THE THUNDERSTORMS...A SMALL THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT
INTO FRIDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE
IS A THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

REV

The radar

The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Monroe

When
June 24, 12:50 AM CST
Where
Monroe County, 1.48 mi SSW of Melrose
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.950, -93.040

Hail, Butler

When
June 24, 4:17 AM CST
Where
Butler County, 4.01 mi NNE of Clarksville
Measured
1 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
42.830, -92.630

Hail, Cerro Gordo

When
June 24, 4:20 AM CST
Where
Cerro Gordo County, 1.22 mi NE of Central Hgts
Measured
1 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
43.160, -93.260

Mostly nickel size hail with a few quarter size stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379060, 379061, 379062.